I've been on lithium since 6/26/10 300mg 2x daily (and 1mgxanax a little longer than that)...I would say that so far I can't tell a huge difference in my moods, mood swings, exteme irritability..etc..So does anyone know exactly how long it can take to get the full effect? I thought it was supposed to start working a little quicker than other mood stabalizers and anti-depressants..I know drinking all this water is starting to get old..lol.
From what I am aware of if the lithium is at 600 mg. it is still at a subtherapeutic dose. For myself it didn't start working until 1200 mg. but a psychiatrist would determine what was a working dose by doing a lithium level test and generally determines what might be a working dose by the person's weight and height and other factors. Ask your psychiatrist if the lithium is at a working dose and if not when it will be and also explain your concerns.
Agreed with ILADV., 600mg could still be a subtherapeutic dose, but with lithium the therapeutic dose is determined more by substance levels in the blood rather than by the tablet dosages themselves.
I was put on lithium while hospitalized, where my blood could be drawn each morning, and the dosages were increased accordingly until we reached the therapeutic level. This took a few days, but in an outpatient setting, this titrating timeframe might be extended longer because you won't be getting daily blood testing. My eventual dose was 900mg, and that was pretty effective in keeping my mood swings in check, or at least in dampening them down. I still had residual symptoms, and those sort of things you should share with your doctor to make sure that lithium is the right choice and that it's doing what it's supposed to. I would say to give it just a little more time, but keep in mind that it could also just not be what you as an individual will benefit from. You might even need to try an additional medication, but that's going to depend on what you and your doctor think about your particular case. There are many other options out there (for example, I thought lithium was a pretty good mood stabilizer for me, but I'm now on Lamictal and it seems to be a much better fit.
It's good to keep an eye on your water intake, but you'll come to figure out a good balance so that it won't seem like such a task. When I was first on it and out of the hospital, I was terrified that I would screw everything up, so I drank tons of fluids and avoided alcohol like it was poison (well, I suppose it technically is, haha) for a long time. I lived a totally ascetic lifestyle, and that helped immensely with getting myself back on track and keeping my moods on even keel. Of course, with time I figured a good middle way between rigidity and recklessness. You might find that you don't have to be drinking too great an amount of extra water (and if you can spare the extra caloric intake, try Gatorade!), perhaps just after physical exertion that causes a lot of sweating (in the long run though it's all good for keeping up kidney health). Just make sure to keep your monthly/bimonthly/once-every-two-months/whatever blood level testing appointments so that you know everything is within a healthy limit.
First, is a psychiatrist administering the Lithium? Are any doctors talking to you about needing blood panel work ups every three months, at least?
I take 900 mg of Lithium xr each day. The most I have been on is 1200mg. The 900 works great.
Have you asked your dr when it will take effect or if you need more lithium?
What are you being prescribed Lithium for? Mood Disorder?
The usual antidepressants go to work, effectively, in three weeks to a month and stable within three months usually.
IIt may take your dr time finding the exact amount of Lithium you can take. Your dr is smart to start low and move slowly up.
Since you have not taken Lithium before, you need to ask your pharmicist or dr what drugs interact with it. For example, decongestants you can't take with Lithium and Celebrex you can't. You also need to drink plenty of water during the day. Hope this has helped.
No she isn't.I actually got it from my OB and he's a great OB/GYN and Dr...he was doing a favor until I could get an appointment for a psyc. eval. (again). I've been on several different antidepressants and none seemed to have any effect in the end if not making my symptoms worse. I have had blood work, about a week after starting and it was at .75 i think? I was taking Tegretol but it was messing with my liver so I guess started lithium at the lowest dose...but I haven't noticed any great improvement in stabalizing my mood.
I'm prescribed Lithium for Manic Depression and yes, I drink alot of water. lol
Thanks for the advice..and I know what you mean about the water thing. I drink it like crazy and cut back on caffiene..and no I don't mind calories at all lol..I usually try to drink gatorade especially if I'm sweating but I've also been trying to avoid that as much as possible too. Thanks alot again.
Glad you are scheduling the psych appt. I fall in the three percentile that if there is an odd side effect that is rare, I get it. I understand the frustration of not finding the right med. I finally have lithium 900mg and Seroquelxr only 100mg, but seem to be working. It is helpful for me to see first, psych, internest for blood work and general health, talk doc who is a Christian and a psychologist and oddly enough a kinesiologist/chiropractor. Having them all on the same page keeps me out of trouble....and this year I have been in lots of trouble.
Good luck with the meds.
too get to the point approx 2 weeks to feel it..but you body may or may not require the docs amount..depending on blood serem leves approx 3-5 weeks..this would be full therapeutic effects..if ur feeling better than your there..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.